- Adderall is more likely to cause a crash from high dosages, but taking a low dosage can also lead to a crash.
- People who abuse Adderall are more likely to experience a crash than people who take the drug under doctor’s supervision.
- Making lifestyle changes can help ease the symptoms of crash or withdrawal.
Adderall is a central nervous system
stimulant. This brand-name drug is a combination of the generic drugs amphetamine
and dextroamphetamine. It’s used to reduce hyperactivity and improve attention
span. It’s normally prescribed to treat attention deficit hyperactivity
disorder (ADHD) or narcolepsy.
Stopping Adderall suddenly can cause a “crash.” This causes
unpleasant withdrawal symptoms, including trouble sleeping, depression, and
sluggishness. If you need to stop taking this drug, you’ll have to work closely
with your doctor. Here’s why the crash happens and how to deal with it. You may
also want to know the other side effects that can happen with Adderall use.
The Adderall crash
you want to stop taking Adderall, talk to your doctor first. Stopping it
abruptly can cause a crash. Adderall is a stimulant, so when it wears off, it
can leave you feeling sluggish and disconnected. When you suddenly stop taking
it, you may have temporary symptoms of withdrawal.
of withdrawal or the crash may include:
craving for more Adderall. You might be unable feel normal without it.
problems. Some people alternate between insomnia (trouble falling or
staying asleep) and sleeping too much.
or lack of energy
or panic attacks
your doctor prescribes you a central nervous system stimulant such as Adderall,
they start you with a low dosage. Then they increase the dosage slowly until the
drug has the desired effect. That way, you take the lowest possible dosage to
treat your condition. A lower dosage is less likely to give you withdrawal
symptoms when you stop taking the drug. Taking the drug at regular intervals,
usually in the morning, can also help reduce withdrawal symptoms. If you take Adderall
late in the day, you might have trouble falling asleep or staying asleep.
everyone experiences the crash when they stop taking the drug. Slowly tapering
off of Adderall under your doctor’s supervision may help you avoid it
altogether. Withdrawal symptoms tend to be more severe for people who abuse
Adderall or take it in very high doses.
Coping with the crash
you do have symptoms of withdrawal from Adderall, see your doctor. There’s a
high risk of returning to drug use in the first days after stopping the
medication. Your doctor will likely want to watch you as you stop taking the
drug. They will look for signs of depression and thoughts of suicide. If you
have severe depression, your doctor may give you antidepressants.
2009 study review found that there are no drugs
that can effectively treat withdrawal from amphetamine, one of the components
of Adderall. That means you need to work through the symptoms of the crash. How
long the withdrawal symptoms last depends on your dosage and how long you’ve
been taking the drug. Symptoms may last anywhere from a few days to a few
nutritious foods and getting regular exercise may help ease withdrawal
symptoms. If you have trouble sleeping, try to stick to a regular sleep
schedule. Go to bed at the same time each night, and get up at the same time
each morning. Doing something calming in the hour before bedtime can help you
fall asleep. Make sure your bedroom is a comfortable temperature, and turn off
all electronics when it’s time to sleep.
This drug works by boosting the effects of the neurotransmitters dopamine
and norepinephrine in your brain. By enhancing these effects, this drug
increases alertness and concentration.
Read more: Treatment options for ADHD:
Medications, therapies, and behavioral interventions »
drug is very strong, and in some cases, it can cause serious side effects. It can
also be addictive. For this reason, Adderall is a controlled
substance. It has high potential for abuse and dependence. You should never
take this drug without a prescription. Using it without a prescription and your
doctor’s supervision can be dangerous.
this warning, Adderall abuse is not uncommon. Some students take the drug in
the hope it will improve their performance in school. But according to the
National Institute on Drug Abuse for Teens, studies show that this drug doesn’t work for students who do
not have ADHD. Still, far too many are abusing this medication. SAMHSA’s National Survey on Drug Use and Health found that 6.4
percent of full-time college students used Adderall for nonmedical purposes
without a prescription, while other
the number is closer to 30 percent of college students. The chance of having an
Adderall crash is greater for these people who do not use the drug under doctor’s
side effects of Adderall
At high dosages
causes side effects other than withdrawal or crash. Taking it in high doses is
called chronic intoxication. It can cause feelings of euphoria and excitement.
This can lead to addiction. Other side effects of taking the drug at a high dosage
dermatosis (a skin condition)
extreme cases, Adderall can cause psychosis and sudden cardiac arrest. These
effects are more likely at high doses. However, there have been reports of
these issues happening at normal dosages, too.
At prescription dosages
most drugs, Adderall can also cause side effects when taken as prescribed. This
drug causes different side effects in different age groups.
children 6 to 12 years old, side effects may include:
teens, the most common side effects include:
effects in adults may include:
drug is not safe for everyone. You should not take it if you have certain
health issues. These include:
of the arteries
also should not take this drug if you’re pregnant. Taking Adderall during
pregnancy can cause premature birth or low birth weight. Babies born to mothers
taking Adderall may go through the Adderall crash, as well.
may also interact with other medications. Tell your doctor about all
prescription and over-the-counter medications and supplements you take. Never
take more than is prescribed and never take it without a prescription.
Talk to your doctor
is a powerful drug that can cause severe effects, including the Adderall crash.
The crash can happen if you take too much Adderall or come off of it too
quickly. Talk to your doctor about effective ways to stop taking the drug. Never
take Adderall without a prescription. Taking the drug exactly as prescribed by
your doctor can help prevent the crash.